Funnel Cloud, Kossuth
- When
- August 11, 3:24 PM CST
- Where
- Kossuth County, 1 mi N of Lu Verne
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.934, -94.080
A cold front moved slowly south into Iowa during the afternoon and evening of the 11th. Highs reached the mid 80s with dewpoint temperatures in the 60s on the 11th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front moved slowly south into Iowa during the afternoon and evening of the 11th. Highs reached the mid 80s with dewpoint temperatures in the 60s on the 11th. A line of thunderstorms developed along the frontal boundary and spread east-southeast across central Iowa. CAPE was 1000-2000 J/kg with downdraft CAPE around 900 J/kg. Available shear was in the 25 to 35 kt range. CAPE in the -10 to -30 C layer of the atmosphere was around 400 J/kg. The freezing level was quite high around 14,500 feet. The precipitable water was around 1.4 inches. LCL heights were in the 750 to 1000 meter range. Scattered severe reports were received with winds of 60 to 65 MPH in parts of north central and northeast Iowa. A funnel cloud was reported in Kossuth County. Heavy rainfall of over 2 inches in an hour occurred in Butler County. Hail was minimal, however there were a few reports of up to one inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 11, 2:24 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT SUN AUG 11 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 320 PM CDT SUN AUG 11 2013 MAIN CONCERN OVERNIGHT WILL BE THE BOUNDARY PASSING THROUGH THE STATE AND CONVECTIVE POTENTIAL. CURRENTLY...THE FRONT LIES ACROSS NORTHERN IOWA WITH ELEVATED CONVECTION MOVING ALONG THE IOWA/MINNESOTA BORDER. THE LAST FEW SCANS ON RADAR HAVE INDICATED NEW DEVELOPMENT ALONG THE SURFACE BOUNDARY IN AN AREA OF MLCAPES OF 1500-2500 J/KG. EFFECTIVE BULK SHEAR OF 25 TO 35 KTS IS COMMON NEAR THE BOUNDARY IN NORTHERN IOWA AND EXPECTED TO CONTINUE INTO THIS EVENING. ANTICIPATE CONVECTION TO INCREASE ALONG THE FRONT LATE THIS AFTERNOON WITH SOME SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE MAY BE AN ISOLATED TORNADO IN A NARROW CORRIDOR ALONG THE FRONT WHERE LOCALIZED SR 0-1KM HELICITY VALUES ARE 150-200 M2/S2...MAINLY EARLY IN THE EVENT. THE STORMS WILL MOVE EAST WITH NEW DEVELOPMENT GRADUALLY DRIFTING SOUTHWARD WITH THE FRONT AND BECOMING LESS PROMINENT INTO THE EVENING AND OVERNIGHT AS INSTABILITY DIES OFF AND FORCING SUBSIDES. SOME FOG FORMATION IS EXPECTED IN FAR NORTHERN IOWA WHERE SKIES CLEAR BY LATE TONIGHT...WINDS WILL BE LIGHT AND THERE IS RESIDUAL MOISTURE FROM RAINFALL EARLIER TODAY. .LONG TERM.../MONDAY THROUGH SUNDAY/... ISSUED AT 320 PM CDT SUN AUG 11 2013 PRIMARY FORECAST CONCERN FOR EXTENDED WILL BE PRECIPITATION CHANCES FOR BEGINNING OF PERIOD...BEFORE ANOTHER AREA OF HIGH PRESSURE PUSHES SOUTH INTO IOWA FROM CANADA AND DRY PATTERN RETURNS. WITH BOUNDARY PUSHING SOUTH OVERNIGHT HAVE CONFINED PRECIPITATION CHANCES TO THE SOUTHERN CWA THROUGH THE DAY MONDAY...CUTTING BACK ON NORTHERN EXTENT. BOUNDARY SLOWS SOUTHERN PUSH ACROSS MISSOURI..AND HAVE KEPT CHANCES ACROSS FAR SOUTH IN THE AFTERNOON MONDAY WITH THUNDERSTORM DEVELOPMENT POSSIBLE. HOWEVER...STRONGER SHORTWAVE WILL PUSH EAST ACROSS KANSAS/MISSOURI MONDAY WHICH WILL LIMIT AVAILABLE MOISTURE/INSTABILITY ACROSS SOUTHERN IOWA. HAVE REMOVED PRECIPITATION FOR MONDAY NIGHT...THOUGH MAY SEE A BRIEF WINDOW AFTER 12Z FOR PRECIPITATION ACROSS THE FAR SOUTH WITH ANY STORMS THAT DEVELOP IN THE LATE AFTERNOON BEFORE PUSHING OUT OF AREA. BEHIND BOUNDARY CANADIAN HIGH PRESSURE WILL PUSH SOUTH ACROSS IOWA. THIS WILL KEEP CONDITIONS COOL AND DRY WITH MAJORITY OF WAVES PUSHING THROUGH FLOW REMAINING FURTHER WEST ACROSS NEBRASKA/WESTERN IOWA. HAVE LEFT SLIGHT CHANCE POPS ACROSS THE NORTH FOR THURSDAY NIGHT AND FRIDAY AS HIGH BEGINS TO PUSH EAST AND SHORTWAVE PUSHES THROUGH FLOW. HOWEVER...AGAIN HAVE LOW CONFIDENCE IN TIMING AND LOCATION OF THIS WAVE AT THIS TIME AND THEREFORE HAVE KEPT ONLY SLIGHT CHANCES POPS. TEMPERATURES WILL BE COOL THROUGH PERIOD WITH HIGH PRESSURE ALLOWING FOR COOL NORTHERN AIR AND CAA ACROSS THE AREA. HAVE GENERALLY KEPT TEMPERATURES NEAR GOING...THOUGH HAVE LOWERED LOWS A FEW DEGREES ESPECIALLY IN THE NORTHEAST. HAVE INCREASED HIGHS A FEW DEGREES...ESPECIALLY IN THE SOUTH FOR MONDAY AND TUESDAY WITH BETTER MIXING AND WARMER TEMPERATURES ALOFT. THOUGH CLOUD COVER MONDAY MAY LIMIT AMOUNT OF WARMING. && .AVIATION...11/18Z ISSUED AT 1236 PM CDT SUN AUG 11 2013 BOUNDARY WILL SLOWLY DROP SOUTH ACROSS CENTRAL IOWA THIS AFTERNOON AND TONIGHT. IT WILL ACT AS A FOCUS FOR SHOWERS AND THUNDERSTORMS DURING THIS TIME. MOST LOCATIONS WILL REMAIN VFR THIS AFTERNOON INTO TONIGHT...HOWEVER MVFR TO IFR CONDITIONS WILL EXIST IN AND AROUND THE THUNDERSTORMS. SOME CLEARING AND LIGHT WINDS IN FAR NORTHERN IOWA ALONG WITH THE RECENT RAINFALL WILL LIKELY LEAD TO SOME FOG DEVELOPMENT RESTRICTING VISIBILITIES BY DAYBREAK MONDAY. HIGH PRESSURE WILL BUILD INTO THE STATE BY LATE IN THE FORECAST PERIOD WITH VFR CONDITIONS BECOMING WIDESPREAD BY MIDDAY ON MONDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...AWB AVIATION...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 436 AM CDT SUN AUG 11 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-121100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 436 AM CDT SUN AUG 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A FEW OF THE STORMS MAY BE STRONG TO SEVERE OVER CENTRAL AND NORTHERN IOWA LATE THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE MINIMAL CHANCES FOR THUNDERSTORMS NORTH AND WEST THURSDAY NIGHT OR FRIDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... A PERIOD OF SPOTTER ACTIVATION MAY BE NEEDED OVER CENTRAL AND NORTHERN IOWA LATE THIS AFTERNOON AND THIS EVENING. SMALL
The Des Moines radar (KDMX), 137 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
3 thunderstorm wind, 2 funnel cloud, 2 heavy rain, 1 hail. Local standard time, as filed.
Emergency Manager estimated 60 to 70 MPH winds. Had to pull over due to the winds.
Many small tree branches down, corn heavily damaged by winds and pea size hail.
Rainfall of 2.35 inches, the first 1.5 inches fell in 30 minutes.
Multiple 3-4 inches diameter limbs down in the yard. Pea size hail as well.
Rainfall of 1.7 inches so far.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471392, 459431, 459432, 459433, 459434, 459435, 459436, 459437.